Texas, 2008

Hail in Texas, April 8, 2008

April 8, 2008 · NWS EWX · 1 event in 1 county or zone

Isolated thunderstorms initiated along a stalled front north of our county warning area and moved east and east-southeast off of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Isolated thunderstorms initiated along a stalled front north of our county warning area and moved east and east-southeast off of the boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 8, 7:26 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 8, 7:26 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
826 PM CDT TUE APR 8 2008

.UPDATE...
UPDATED FORECAST TO TWEAK 1ST PERIOD POPS BASED ON LATEST RADAR
TRENDS AND ADD A MENTION OF SEVERE THUNDERSTORMS ACROSS THE
NORTHERN HILL COUNTRY...EXCLUDING TRAVIS COUNTY. ALTHOUGH THE COLD
FRONT IS STATIONARY NORTH OF OUR AREA AND INITIATION WILL BE
CONFINED TO THE BOUNDARY...MODEL FORECAST RIGHT-MOVING SUPERCELL
VECTORS WOULD TAKE WELL-DEVELOPED STORMS ESE INTO OUR NORTHERN
HILL COUNTRY.

NEW SUITE OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 631 PM CDT TUE APR 8 2008/

AVIATION...
THIS EVENING ISOLATED TO SCATTERED CONVECTION WAS OCCURRING ALONG
A STATIONARY FRONT EXTENDING FROM SONORA TO WACO. THIS BOUNDARY
AND ASSOCIATED CONVECTION WILL REMAIN NORTH OF OUR TAF SITES. ONCE
AGAIN MVFR CIGS WILL DEVELOP ACROSS KSAT...KSSF AND KAUS AROUND
04Z AND SPREAD WESTWARD TO KDRT BY 08Z. CIGS WILL IMPROVE TO VFR
AFTER 19Z TUESDAY. THE THERMAL SFC LOW ALONG THE RIO GRANDE WILL
RESULT IN EASTERLY WINDS AT KDRT OVERNIGHT WITH EAST SOUTHEAST
WINDS AT KSAT...KSSF AND KAUS. SPEEDS OVERNIGHT WILL BE 5 TO 10
KTS WHICH WILL PRECLUDE SIGNIFICANT FOG FORMATION. WINDS WEDNESDAY
AFTERNOON WILL BE SOUTHEAST AT 10 TO 15 KTS AS LEE SIDE TROFFING
OCCURS IN ADVANCE OF AN APPROACHING UPPER LEVEL STORM SYSTEM.

PREV DISCUSSION... /ISSUED 258 PM CDT TUE APR 8 2008/

DISCUSSION...
CAPPED ATMOSPHERE TONIGHT. GOOD TAP OFF GULF IN A MODERATE SOUTHEAST
LOW LEVEL FLOW MAY BE ENOUGH FOR SOME EARLY MORNING SHOWERS ALONG
THE ESCARPMENT AND OVER THE HILL COUNTRY. DESPITE THE CAP..A FEW
STORMS MAY FORM ACROSS THE NORTHERN HILL COUNTRY INTO NORTHERN
PORTIONS OF SOUTH CENTRAL TEXAS WITH SUFFICIENT UPSLOPING MOISTURE
AS WEAK DISTURBANCES TRAVERSE THE AREA. SIMILAR CONDITIONS ARE
EXPECTED DURING THE DAY TOMORROW WITH LOW CHANCES OF SHOWERS
AND STORMS AS UPSLOPE MOISTURE AND WEAK DISTURBANCES ALOFT CONTINUE.
AS A BROAD UPPER TROUGH MOVES INTO WEST TEXAS TOMORROW NIGHT
AND JET MAXES SWEEP EAST INTO THE FORWARD SIDE OF THE TROUGH, STORMS
WILL DEVELOP ALONG THE DRYLINE OVER THE TEXAS SOUTH PLAINS REGION
AND MOVE EAST INTO MORE FAVORABLE MOISTURE AND LOW LEVEL SHEARS. THE
PATTERN SUGGESTS A BACK BUILDING OF POTENTIALLY SEVERE STORMS INTO
NORTHERN PORTIONS OF THE REGION OVERNIGHT WEDNESDAY INTO THURSDAY
MORNING. AS DRY AIR IS MIXED DOWN IN WESTERLY WINDS THURSDAY
AFTERNOON..HUMIDITIES ARE EXPECTED TO LOWER TO THRESHOLDS FOR
RED FLAG ISSUANCE SO A FIRE WEATHER WATCH WILL BE ISSUED FROM
NOON TO 6 PM THURSDAY. THE WATCH WILL TAKE IN THAT PART OF
SOUTH CENTRAL TEXAS GENERALLY ALONG AND WEST OF A LINE FROM LLANO
TO LEAKEY TO ASHERTON. A DRY COLD FRONT WILL FOLLOW THURSDAY
NIGHT AS THE BROAD UPPER TROUGH MOVES EASTWARD ACROSS THE SOUTHERN
U.S. PLAINS. COOL DRY RIDGING WILL BUILD SOUTH OVER THE REGION
FRIDAY THROUGH SATURDAY AS THE HUGE VORTEX LUMBERS ACROSS THE
GREAT LAKES REGION. THIS WILL RESULT IN NIGHTTIME LOWS SLIGHTLY
BELOW NORMAL WITH NEAR NORMAL HIGHS FORECAST FOR THE WEEKEND. AN
UPPER LEVEL RIDGE WILL BUILD IN FROM THE WEST MONDAY WITH MOSTLY
CLEAR SKIES AND DRY WEATHER EXPECTED DURING THE EARLY PART OF NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  80  69  86  58 /  10  20  30  30  10
AUSTIN BERGSTROM INTL AIRPORT  68  82  70  87  53 /  10  20  20  30  10
DEL RIO INTL AIRPORT           72  91  67  92  58 /  10  10  10  -   -
SAN ANTONIO INTL AIRPORT       70  85  70  88  56 /  10  20  20  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING COUNTIES:
DIMMIT...EDWARDS...GILLESPIE...KERR...KINNEY...LLANO...MAVERICK...
REAL...UVALDE...VAL VERDE...ZAVALA.

&&

11/13/PM
Hazardous weather outlook, Apr 8, 1:50 PM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
250 PM CDT TUE APR 8 2008

TXZ171>173-183>194-202>209-217>225-228-092000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
250 PM CDT TUE APR 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHEAST
SECTIONS OF SOUTH CENTRAL TEXAS TONIGHT. THE MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY WEDNESDAY INTO WEDNESDAY NIGHT.

A FIRE WEATHER WATCH IS IN EFFECT ON THURSDAY FROM NOON UNTIL 6
PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 8, 8:33 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
933 PM CDT TUE APR 8 2008

TXZ171-090300-
LLANO-
933 PM CDT TUE APR 8 2008

...A STRONG THUNDERSTORM WAS MOVING INTO NORTHWEST LLANO COUNTY...

AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PONTOTOC...OR 15 MILES NORTHEAST OF MASON...
MOVING EAST AT 22 MPH.

THIS STORM WILL BE NEAR...
  VALLEY SPRING BY 955 PM CDT.

PEOPLE IN NORTHWESTERN LLANO COUNTY...INCLUDING FIELD CREEK AND
VALLEY SPRING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

MARBLE SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, Apr 8, 8:46 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
946 PM CDT TUE APR 8 2008

TXZ171-090315-
LLANO-
946 PM CDT TUE APR 8 2008

...A STRONG THUNDERSTORM WAS AFFECTING NORTHWEST LLANO COUNTY...

AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VALLEY SPRING...OR 15 MILES NORTHWEST OF
LLANO...MOVING EAST AT 22 MPH.

THIS STORM WILL BE NEAR...
  BABY HEAD BY 1015 PM CDT.

PEOPLE IN NORTHWESTERN LLANO COUNTY...INCLUDING THE CITIES OF VALLEY
SPRING AND BABY HEAD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

MARBLE SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

The radar

The Ft Hood radar (KGRK), 135 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Llano

When
April 8, 8:55 PM CST
Where
Llano County, 0.59 mi E of Valley Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.850, -98.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94409.